Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 101, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 7, 2023, 4:15 PM CDT for Clay County, Richland County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2023, 4:15 PM CDT (21:15 UTC)
- Expired
- May 7, 2023, 4:48 PM CDT
- In force
- 33 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 75 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:18 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
529
WUUS53 KILX 072115
SVRILX
ILC025-159-072215-
/O.NEW.KILX.SV.W.0101.230507T2115Z-230507T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
415 PM CDT Sun May 7 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Western Richland County in southeastern Illinois...
Clay County in south central Illinois...
* Until 515 PM CDT.
* At 415 PM CDT, a severe thunderstorm was located over Louisville,
or 8 miles northwest of Flora, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Louisville around 420 PM CDT.
Flora around 425 PM CDT.
Other locations in the path of this severe thunderstorm include Clay
City, Sailor Springs, Ingraham, Noble, Schnell and Olney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3860 8816 3861 8870 3872 8870 3889 8851
3888 8836 3885 8836 3885 8804 3858 8815
TIME...MOT...LOC 2115Z 285DEG 24KT 3877 8856
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
252 follow-up statements
737
WWUS53 KILX 072140
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
440 PM CDT Sun May 7 2023
ILC025-159-072215-
/O.CON.KILX.SV.W.0101.000000T0000Z-230507T2215Z/
Richland-Clay-
440 PM CDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WESTERN RICHLAND AND SOUTHEASTERN CLAY COUNTIES...
At 439 PM CDT, a severe thunderstorm was located over Sailor Springs,
or 7 miles northeast of Flora, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Noble, Schnell and Olney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3860 8816 3868 8860 3887 8844 3888 8836
3885 8836 3885 8804 3858 8815
TIME...MOT...LOC 2139Z 285DEG 24KT 3873 8836
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
25977
WWUS53 KILX 072148
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
448 PM CDT Sun May 7 2023
ILC025-159-072157-
/O.CAN.KILX.SV.W.0101.000000T0000Z-230507T2215Z/
Richland-Clay-
448 PM CDT Sun May 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RICHLAND AND
SOUTHEASTERN CLAY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southeastern Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 3860 8816 3868 8860 3887 8844 3888 8836
3885 8836 3885 8804 3858 8815
TIME...MOT...LOC 2145Z 285DEG 24KT 3871 8829
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:52 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 7, 2:52 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 252 PM CDT Sun May 7 2023 .MESOSCALE DISCUSSION... Issued at 251 PM CDT Sun May 7 2023 Convective initiation is ongoing mid afternoon within an area of low level convergence that stretches from just south of Springfield NW across Rushville in Schuyler County. Storms will form initially within this corridor then move ENE at about 20 to 30 mph. SPC Mesoanalysis indicates a corridor of strong MLCAPE of 3000+ J/kg and sufficient deep layer shear of 30-35 kt supportive of severe thunderstorms. Very steep mid-level lapse rates are resulting in normalized CAPE values in excess of 0.3 (fat CAPE profile) conducive for large hail, especially for any supercell storm mode. Convective allowing models indicate that coverage will increase over the next couple hours as we enter peak heating conditions, but should stay scattered. Hydro conditions will also need to be monitored as slow moving storms will pose some threat for flooding. Deubelbeiss && .SHORT TERM... (Through Late Monday Night) Issued at 218 PM CDT Sun May 7 2023 As warm and humid air advects into central Illinois from the west, a remnant outflow boundary from morning convection has moved to a position from just west of Peoria, to just west of Springfield, passing just east of the St. Louis Metro and curving toward Paducah KY. Expect this feature to the the focus for convective initiation this afternoon/evening. With MLCAPE near 3000 J/kg in the vicinity of this boundary and cloud layer shear in excess of 40 knots, both large hail and severe wind gusts will be threats from these cells. As a short wave trough moving through northern Arkansas approaches, additional forcing for ascent along with some degree of mid-level cooling will likely lead to fairly broad multicell storm coverage near the outflow boundary, though even in this situation stronger updrafts may be capable of large hail. The expected coverage will likely lead to a growing cold pool and another southward push of the outflow boundary this evening, with the severity of this round of thunderstorms waning by around 8-9 pm. CAMs depict a second round of convection during the early morning hours on Monday, with an organized bowing complex of thunderstorms approaching from southern IA/northern MO. The extent of afternoon/evening convection across central Illinois will likely play a large role in the evolution of this complex, with the most likely outcome at this point being a weakening complex as it moves into central Illinois after midnight, and/or the complex following the instability gradient to the southeast with the wind threat remaining farther west. Even so, the potential for strong to severe wind gusts in association with this complex will need to be watched, especially if little convection occurs with the first round across northern parts of the ILX forecast area. In addition, there is potential for flash flooding with both rounds of convection, especially where training storms occur and/or where large amounts of rain fell early this morning. In the wake of the early morning convective activity, expect a fairly quiet period for at least part of the late morning/early afternoon on Monday before thunderstorms again develop on a cold front/the remnant outflow boundary from morning convection. MLCAPE will be closer to 1000 J/kg, with cloud layer shear decreasing to around 25-30 kt. Though those values are less than today, there will still be a risk of storms producing large hail and/or severe wind gusts Monday afternoon/evening. Expect the storms to move out of the southeast corner of the ILX forecast area by around 9-10pm with the cold front, with light northeast winds and relatively quiet conditions for the rest of the overnight hours. AAT .LONG TERM... (Tuesday through Next Sunday) Issued at 218 PM CDT Sun May 7 2023 Key Messages: 1) Much quieter weather is forecast for Tuesday and Wednesday. 2) Precipitation chances increase once again from Thursday into the weekend. A mid-level ridge will amplify over the Midwest from Tuesday into Wednesday, with minimal precipitation chances and high temperatures falling back into the mid to upper 70s. Precipitation chances begin to return on Thursday in association with a closed low moving from the northern/central Rockies into the upper Midwest. Cluster analysis shows ensemble member differences regarding the depth and speed/track of this low, which will eventually affect where and how much precipitation falls. Even so, this period doesn't look terribly high-impact at this point, with NBM probability of rainfall > 1" in the entire Friday-Sunday period only in the 20-30% range. However, we'll need to keep an eye out for substantial rainfall accumulations where soils are becoming more saturated. Additionally, the grand ensemble (GEFS/EC/CMC) mean CAPE in the Fri/Sun period does poke up between 500-1000 J/kg during the afternoons. AAT && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1222 PM CDT Sun May 7 2023 VCSH were removed from the first couple hours of the TAFs, as we've still some time to destabilize thanks to the outflow from this morning's storms. Ultimately, however, surface heating should prove sufficient for convection to reignite along that residual boundary and subsequently propagate northeastward across central Illinois. In the meantime, south winds around 10-15 (G20) kt will continue as the bases of scattered to broken stratocumulus rise out of the MVFR category at CMI and PIA. There's still considerable timing and locational uncertainty with the storms to develop late this afternoon and evening, but confidence increases in widespread thunderstorms later tonight - mainly after around 08z (3 AM). Both rounds of storms will carry the potential for erratic and intense (locally > 50 kt) surface wind gusts, large hail, and frequent lightning, but at this time the late afternoon- evening activity has the greatest potential to be severe. Bumgardner && .ILX WATCHES/WARNINGS/ADVISORIES... None. && WFO ILX
Hazardous weather outlook, May 7, 3:12 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 312 PM CDT Sun May 7 2023 ILZ027>031-036>038-040>057-061>063-066>068-071>073-081645- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 312 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop this afternoon and persist into early evening, focused along an outflow boundary from near Springfield to just west of Peoria. Storms this evening should develop near this boundary, then move east-northeast at around 20 to 30 mph. Tonight, a line of storms will likely develop and push southeast across central IL after midnight. Both rounds of thunderstorms could be severe with damaging winds and large hail being the primary hazards. An isolated flash flood risk may develop if thunderstorms repeatedly affect the same location. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of thunderstorms are expected ahead of a cold front on Monday. Severe storms will again be possible. Damaging wind gusts and large hail are the primary hazards. An isolated flash flood risk may develop if thunderstorms repeatedly affect the same location. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. 25/AAT
In the hours before
Local storm report, May 7, 3:12 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL CHATHAM 39.68N 89.70W
05/07/2023 E1.25 INCH SANGAMON IL PUBLIC
0309 PM HAIL 1 E AUBURN 39.59N 89.73W
05/07/2023 M1.25 INCH SANGAMON IL MESONET
SOCIAL MEDIA REPORT VIA TWITTER.
&&Local storm report, May 7, 3:17 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL AUBURN 39.59N 89.74W
05/07/2023 M2.00 INCH SANGAMON IL MESONET
UP TO 2 INCH DIAMETER HAIL MEASURED. SOCIAL
MEDIA REPORT WITH PHOTO ON TWITTER.
&&Local storm report, May 7, 3:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
345 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL CHATHAM 39.68N 89.70W
05/07/2023 M2.00 INCH SANGAMON IL MESONET
SOCIAL MEDIA REPORT VIA TWITTER.
&&Local storm report, May 7, 3:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
353 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL CHATHAM 39.68N 89.70W
05/07/2023 M3.25 INCH SANGAMON IL MESONET
SOCIAL MEDIA REPORT VIA TWITTER WITH PHOTO.
&&Local storm report, May 7, 4:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
401 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 2 NNE DIVERNON 39.59N 89.64W
05/07/2023 M0.75 INCH SANGAMON IL TRAINED SPOTTER
DIME SIZE HAIL AT I-55 AND HIGHWAY 104
INTERCHANGE.
&&Local storm report, May 7, 4:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
409 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL DIVERNON 39.56N 89.66W
05/07/2023 M2.00 INCH SANGAMON IL MESONET
HEN EGG SIZE HAIL. SOCIAL MEDIA REPORT VIA
TWITTER. ESIMATED TIME OF REPORT BY RADAR.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:06 PM CDT | Special Weather Statement | ILX | McLean | 24 min |
| May 6, 10:45 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Mason, Schuyler | 45 min |
| May 6, 11:26 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Peoria, Tazewell | 49 min |
| May 6, 11:43 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Woodford | 47 min |
| May 6, 11:51 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason, Tazewell | 24 min |
| May 6, 11:58 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Schuyler | 32 min |
| May 7, 12:08 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Tazewell, Woodford | 52 min |
| May 7, 12:26 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason, Menard, Sangamon | 34 min |
| May 7, 12:52 AM CDT | Special Weather Statement | ILX | DeWitt | 38 min |
| May 7, 1:00 AM CDT | Special Weather Statement | ILX | Logan, Macon | 45 min |
| May 7, 1:32 AM CDT | Special Weather Statement | ILX | Champaign, Vermilion | 28 min |
| May 7, 1:55 AM CDT | Special Weather Statement | ILX | Coles, Douglas, Edgar, Vermilion | 35 min |
| May 7, 2:08 AM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell, Woodford | 37 min |
| May 7, 2:14 AM CDT | Special Weather Statement | ILX | McLean | 31 min |
| May 7, 2:33 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 27 min |
| May 7, 2:52 AM CDT | Special Weather Statement | ILX | McLean | 23 min |
| May 7, 2:58 AM CDT | Special Weather Statement | ILX | Fulton | 32 min |
| May 7, 3:08 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 20 min |
| May 7, 3:26 AM CDT | Special Weather Statement | ILX | Tazewell | 34 min |
| May 7, 3:43 AM CDT | Flash Flood Warning | ILX | McLean, Tazewell | 4 hr |
| May 7, 3:45 AM CDT | Special Weather Statement | ILX | Champaign | 30 min |
| May 7, 4:13 AM CDT | Flash Flood Warning | ILX | Champaign, Piatt | 4 hr |
| May 7, 4:19 AM CDT | Special Weather Statement | ILX | Douglas, Edgar | 41 min |
| May 7, 5:00 AM CDT | Special Weather Statement | ILX | Coles, Douglas, Edgar | 30 min |
| May 7, 5:04 AM CDT | Special Weather Statement | ILX | Menard | 26 min |
| May 7, 5:13 AM CDT | Special Weather Statement | ILX | Moultrie | 17 min |
| May 7, 5:30 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Clark, Coles, Cumberland, Edgar, Moultrie and 1 more | 26 min |
| May 7, 5:48 AM CDT | Severe Thunderstorm Warning | ILX | Crawford, Effingham, Jasper | 27 min |
| May 7, 2:37 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 38 min |
| May 7, 3:12 PM CDT | Tornado Warning | ILX | Sangamon | 33 min |
| May 7, 3:21 PM CDT | Flash Flood Warning | ILX | Sangamon | 3 hr |
| May 7, 3:41 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 49 min |
| May 7, 4:05 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 25 min |
| May 7, 4:24 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 66 min |
| May 7, 4:30 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 45 min |
| May 7, 4:32 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 58 min |
| May 7, 4:54 PM CDT | Flash Flood Warning | ILX | Sangamon | 3 hr |
| May 7, 4:59 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 31 min |
| May 7, 5:06 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 24 min |
| May 7, 5:09 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason, Menard | 36 min |
| May 7, 5:11 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 23 min |
| May 7, 5:20 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon | 25 min |
| May 7, 5:26 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 34 min |
| May 7, 5:31 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 18 min |
| May 7, 5:52 PM CDT | Flash Flood Warning | ILX | Fulton, Mason, Schuyler | 3 hr |
| May 7, 6:16 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 48 min |
| May 7, 6:41 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Schuyler | 49 min |
| May 7, 6:49 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.